Cholesterol ester transfer protein (CETP) inhibitors lead to increased levels of high-density lipoprotein cholesterol (HDL-C) however the development of torcetrapib has been stopped after increased numbers of deaths in trial patients taking this new drug.
The reason for the increased deaths is not fully understood but may be due to increased blood pressure in those taking the study drug. According to the Lancet, there are currently two other CETP inhibitors being developed. No data are available on these drugs as yet so it is unclear if the effects seen with torcetrapib are indicative of a class effect.
Action: Patients may have heard about the cessation of development of this drug in the media. Clinicians can reassure concerned individuals that this does not involve any currently available cholesterol medications, including statins.
|« Comparison of hypoglycaemics||MeReC Bulletin - Common Infections »|